Alert archive / Kansas / High Wind Watches in 2022
High Wind Watch 7, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Nov 8, 2022, 1:27 PM MST for 5 counties in Kansas. It took effect at Nov 9, 2022, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 8, 2022, 1:27 PM MST (20:27 UTC)
- In effect from
- Nov 9, 2022, 11:00 AM MST
- Expired
- Nov 9, 2022, 12:19 AM MST
- In force
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
301 WWUS73 KDDC 082027 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 227 PM CST Tue Nov 8 2022 KSZ043-061-062-074-084-091000- /O.NEW.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/ Scott-Hamilton-Kearny-Stanton-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 227 PM CST Tue Nov 8 2022 /127 PM MST Tue Nov 8 2022/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could knock down large tree limbs, create light property damage, and cause some power disruptions. Expect travel to be difficult, especially for high profile vehicles and around agricultural fields where visibility can briefly fall well below one mile in blowing dust. * ADDITIONAL DETAILS...The ongoing long-term exceptional drought conditions will lead to blowing dust. Blowing dust may lead to widespread visibility less than one mile at times and locally one quarter mile or less around some agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Umscheid
1 follow-up statement
844 WWUS73 KDDC 090719 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 119 AM CST Wed Nov 9 2022 KSZ043-061-062-074-084-100100- /O.UPG.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/ /O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/ Scott-Hamilton-Kearny-Stanton-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 119 AM CST Wed Nov 9 2022 /1219 AM MST Wed Nov 9 2022/ ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible which would reduce visibilities and add to travel impacts especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ044-063-075>077-085>087-100100- /O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/ Lane-Finney-Grant-Haskell-Gray-Stevens-Seward-Meade- Including the cities of Dighton, Garden City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Hugoton, Liberal, Meade, Plains City, and Fowler 119 AM CST Wed Nov 9 2022 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lane, Finney, Grant, Haskell, Gray, Stevens, Seward and Meade Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible which would reduce visibilities and add to travel impacts especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Nov 8, 10:46 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Nov 8, 10:46 AM MST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1146 AM CST Tue Nov 8 2022 ...Updated Aviation Section.. .SHORT TERM...(Today through Wednesday) Issued at 100 AM CST Tue Nov 8 2022 07z observations are showing stratus low clouds overspreading much of southwest Kansas with airports reporting ceilings at 700-1600 ft. So far no fog has developed in our southeast zones as dewpoints are still 10 degrees below our temperatures and will need to monitor over the next few hours to see if saturation happens for fog to develop as winds at P28 and PTT are 5-15 mph. Overall temperatures are staying up with the lower level moisture and strong winds keeping the boundary layer mixed. In the upper levels a large upper low off the Pacific coast is keeping the upper and mid level winds out of the southwest in our area with a persistent 700 mb shortwave over the front range of the Rockies which will keep our forecast windy through Thursday. For today low clouds should hang around for much of the day in our central and eastern zones with the potential for some clearing for areas along the Colorado border. CAM models are suggesting some light rain potential in our southeast zones as an upper level shortwave comes out of Oklahoma to give us forcing. Winds overall should stay strong out of the south but the best WAA doesn't look to move in until late day and mostly in our western zones. Kept inherited highs from the previous forecast as it looks like 60s will be the case in our east to the lower 70s for the west. Tonight the upper low off the Pacific coast should come on shore and a strong shortwave over the lee side of the Rockies should continue to intensify a surface low by Denver and a lee side trough which will keep winds breezy through the night. Clouds should continue to hang through the night and this will keep temperatures up with lows in the 50s to lower 60s. Wednesday the surface low in northeastern Colorado looks to deepen to around 999 mb and will bring strong south to southwest winds during the day which will continue to advect warm air across the region. Expect sustained winds of 25-35 mph with gusts to around 40-50 mph. Highs should reach into the mid 70s with the highest confidence of the warmer temperatures being in the west. The easter zones continue to show higher moisture which could lead to more cloud cover and the potential to be a few degrees cooler. .LONG TERM...(Wednesday night through Monday) Issued at 224 AM CST Tue Nov 8 2022 Wind will continue to be the main weather story to start off the long term followed by a prolonged colder period. Strongest winds still look to be between sunset Wednesday and sunrise Thursday. RAP and NAM are indicating 850 winds around 55-60 kts and with the warmer temperatures there should be decent mixing despite a slight inversion towards Thursday morning. As the long wave trough moves into the central Rockies this will continue to deepen the surface low near the Nebraska panhandle to around 994 mb. By Thursday morning the upper low will have moved into South Dakota. Every model has now sped up the cold front passage on Thursday to sometime just after sunrise which would effectively take out the dry southwest winds and the fire danger. This would pretty much take out the chance of storms in our eastern zones as well with the better moisture and forcing being in central and eastern Kansas. As a result temperatures have been increased Wednesday night ahead of the front and then lowered Thursday with the frontal passage. Winds should stay strong out of the northwest all day Thursday to aid in bringing in the colder air. Afterwards the upper low becomes a broad trough that slowly moves east in the northern plains keeping the colder arctic air in place over the central and northern plains. Add on top of that the potential for a significant snow in the Dakotas and we could be experiencing colder than normal temperatures for a while as highs look to be in the 40s with overnight lows in the teens and 20s from Friday through the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM CST Tue Nov 8 2022 Poor aviation weather will continue through this TAF period as abnormally high low level moisture will remain in place across much of western Kansas. Dewpoint temperatures were in the upper 50s to lower 60s, and this rich moisture will not push east until after the end of this TAF period. Thus, the dominant flight category will be MVFR through this afternoon and early evening, becoming IFR again tonight. Surface winds will remain strong through the night, most likely not falling below 20 knots sustained, if not only for a brief period of time. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 58 74 56 / 20 0 0 10 GCK 73 57 75 51 / 10 0 0 10 EHA 71 56 74 50 / 10 0 0 10 LBL 73 56 75 53 / 10 0 0 10 HYS 70 60 74 55 / 30 0 0 20 P28 71 61 75 62 / 50 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Umscheid
Hazardous weather outlook, Nov 8, 1:55 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CST Tue Nov 8 2022 KSZ030-031-043>046-061>066-074>081-084>090-090900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CST Tue Nov 8 2022 /155 AM MST Tue Nov 8 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds from Wednesday afternoon through Thursday morning will be sustained at 25-35 mph with gust potential up to 55-60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 3:38 AM MST | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 9 more | 5 hr |
Nearby
High Wind Watches in Kansas, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.